Paradoxical Reaction to Versed
Every time I've been sedated for a procedure (not total anesthesia), they have a hard time getting me "out". About 15 minutes into the procedure, I awaken fully, begin swearing at the staff, pulling at tubes, and become exceedingly agitated. Upon awakening, I'm combative and tell them "I'm leaving now", and swear like a sailor though I usually have a pleasant disposition.
Often, they have issues getting me to wake within the preferred time frame. The most recent procedure, I had a post visit from the anesthesiologist, who I'd previously warned, said she did NOT use Versed this time, as was noted in a post operative report two years prior where I'd awoken mid procedure and was combative. She said I did fine and did not wake up, that I need to warn all future anesthesiologists of my "paradoxical reaction" with Versed specifically.
I DO remember waking in past procedures and being FULLY conscious, and angry because the doctors and nurses were discussing mundane subjects - which I thought was inappropriate. One Dr. asked what they were discussing, did not believe me, and when I said he was mad about his latest round of golf he was floored. Golf talk during a procedure?! Come on!!! This reaction of mine extends to various drugs.
I cannot take anything that has "PM" in it, like Tylenol PM, even at a low dose, or I'm awake for 48-72 hours bouncing off walls like a meth head. Anything that says "non-drowsy", makes me itch, become depressed and lethargic. I have used the same pharmacy and pharmacist for years, he is aware and calls me his special patient, lol. Every new drug I buy, whether over the counter or prescribed, he & I have a discussion on possible reactions. I'm not sure Benadryl would "counter" anything for me, since Benadryl seems to have little to no effect on me whatsoever. I can't take any Sulfa containing medicine. Hives & mouth/throat swelling, that does NOT respond at all to antihistamines. As such, I'm leery of any new medication and am extremely cautious. I have brain meningioma and thyroid tumors, and often wonder if there is any connection.... I tried Adderall a few times and it made me feel completely and totally discombobulated. No fun.